Thunderstorm Wind, Lyon
- When
- June 12, 2:48 PM CST to 2:49 PM CST
- Where
- Lyon County, 0.54 mi W of Neosho Rapids
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.370, -95.990
Three inch diameter limb snapped.
Scattered thunderstorms developed across the area during the afternoon, leaving one report of wind damage behind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered thunderstorms developed across the area during the afternoon, leaving one report of wind damage behind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 12, 2:14 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Topeka KS 314 PM CDT SUN JUN 12 2016 .SHORT TERM...(This Evening through Monday) Issued at 308 PM CDT SUN JUN 12 2016 Currently, 20Z visible and WV imagery show a modified North Pacific Low over the Eastern Northern Plains into portions of the Upper MS Valley. A warm boundary stretches from MN to Illinois into the Ohio Valley. Meanwhile, a weak cold boundary lags behind the system through Western Nebraska into Colorado. A lee side low is positioned over southeast Colorado ahead of a minor lead shortwave. A fairly well defined upper low continues to spin over the Southern Plains. Weak lift is making its way around the low over the Southern Plains and has continued to support thunderstorms with instability of 2000 J/kg and weak shear of 20-25kts. Some of this energy may work into southern portions of the forecast area, so have added some POPs through late afternoon but don't expect activity to persist as peak heating subsides. Out west, the previously mentioned wave will be working into the Northern portions of the Central Plains into tomorrow morning and afternoon. Have actually reduced POPs near term a bit as confidence in getting too much precip before late morning into the afternoon on Monday is not looking as good as it previously has. Weak forcing over the area with the bulk of vorticity off to the north of northeastern KS leads to lower confidence in more than slight POPs over northeast KS. Also, confidence in MCS development overnight coming in from Nebraska continues to be the main question as to whether storms hold together or if any outflow ends up over the forecast area. At this time, it looks like we could mainly be seeing any thunderstorm and showers later in the morning into the early afternoon time frame as additional lift comes from the slowly advancing cold front from western Nebraska. Not expecting severe storms at this point since lapse rates are only in the 5.5 C/km range and again shear profiles look weak. Given the expected cloud cover, have highs less than recent days mainly in the upper 80s. Expecting lows to be similar tonight with no significant air mass change taking place. .LONG TERM...(Monday Night through Sunday) Issued at 308 PM CDT SUN JUN 12 2016 Main concern for the period will be thunderstorms, some strong to severe from Monday night through Tuesday night. Monday night models continue to point toward the development of an MCS over the western high plains then moving east northeast across Nebraska and Kansas. The early morning MCS will likely have an effect on where boundaries will be located and how long clouds and any precipitation hang around. This will likely have an affect on destabilization ahead of the approaching cold front across northeast Kansas on Tuesday. Shear is sufficient as well as forecast instability for storms to be strong to severe Tuesday afternoon and Tuesday night. Main hazards look to be damaging winds and large hail. A tornado is also possible especially across east central Kansas where helicity is favorable. A relatively quiet weather period is seen from Wednesday night through Sunday. Upper level riding over the central US keeps any chances for storms very slim, although the occasional model brings slight chances during the afternoon some days. Overall, a pretty dry and hot period with temperatures topping out in the 90s. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1240 PM CDT SUN JUN 12 2016 Going with a VFR forecast right now for the terminals. It does appear that mostly subsidence will remain in control but an approaching upper wave will eventually help to saturate mid levels so forecasting mostly a mid level cloud layer overspreading the terminals by morning. Unsure on actual coverage so only going with SCT at this time. As winds calm tonight, expecting some HZ or BR at least around the KTOP/KFOE terminals. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Drake LONG TERM...Heller/53 AVIATION...Drake
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 317 PM CDT SUN JUN 12 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-132030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 317 PM CDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAT INDICES WILL APPROACH 100 DEGREES THIS AFTERNOON. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT WITH THE MAIN HAZARD BEING LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE FOR STRONG TO SEVERE STORMS ACROSS THE AREA ON TUESDAY AFTERNOON AND EVENING. VERY LARGE HAIL...DAMAGING WIND...AND A FEW TORNADOES WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT SUN JUN 12 2016
KSZ058-122100-
COFFEY-
325 PM CDT SUN JUN 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEY COUNTY UNTIL 400
PM CDT...
AT 324 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NEW STRAWN...MOVING NORTHWEST AT 5 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM...AND A
WIND GUST OF 44 MPH WAS MEASURED AT COFFEY COUNTY AIRPORT.
LOCATIONS IMPACTED INCLUDE...
BURLINGTON...NEW STRAWN...BETO JUNCTION AND JOHN REDMOND RESERVOIR.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 152 AND 155.
LAT...LON 3822 9584 3836 9590 3843 9579 3844 9574
3839 9563 3819 9555 3813 9572
TIME...MOT...LOC 2024Z 150DEG 4KT 3828 9574
BBThe Topeka radar (KTWX), 73 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
1 thunderstorm wind. Local standard time, as filed.
Three inch diameter limb snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641560.